Alert archive / Wyoming / Red Flag Warnings in 2024

Red Flag Warning 21, NWS Rapid City, SD

September 24, 2024Custer County, Fall River County, South Dakota; Campbell County, Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this red flag warning at Sep 24, 2024, 12:39 PM MDT for Custer County, Fall River County, South Dakota; Campbell County, Crook County, Weston County, Wyoming. It took effect at Sep 25, 2024, 12:00 PM MDT. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2024, 12:39 PM MDT (18:39 UTC)
In effect from
Sep 25, 2024, 12:00 PM MDT
Expired
Sep 26, 2024, 7:00 PM MDT
In force
31 hr
Issued by
NWS Rapid City, SD

Counties Custer County, SD, Fall River County, SD, Campbell County, WY, Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 122 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 6.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2024-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2024-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS83 KUNR 241839
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
1239 PM MDT Tue Sep 24 2024

...RED FLAG CONDITIONS EXPECTED WEDNESDAY PORTIONS OF NORTHEAST
WYOMING AND FAR SOUTHWESTERN SOUTH DAKOTA|...

.Breezy southerly winds gusting to around 35 mph, combined with 
relative humidities falling into the lower teens, will result in 
critical fire weather conditions Wednesday across portions of 
northeast Wyoming and far southwest South Dakota.

SDZ322-WYZ314>317-250945-
/O.NEW.KUNR.FW.W.0021.240925T1800Z-240926T0200Z/
Fall River County Area-Northern Campbell-Southern Campbell-
Crook County Plains-Weston County Plains-
1239 PM MDT Tue Sep 24 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, 317, AND 322...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 8 PM MDT Wednesday.

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains and 322 Fall River County Area.

* WINDS...South 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
6 follow-up statements
626 
WWUS83 KUNR 250650
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
1250 AM MDT Wed Sep 25 2024

...RED FLAG CONDITIONS FOR PARTS OF NORTHEASTERN WYOMING AND FAR 
SOUTHWESTERN SOUTH DAKOTA|...

.Breezy southerly winds gusting up to 35 mph, combined with 
relative humidities falling into the lower teens, will result in 
critical fire weather conditions today across parts of 
northeastern Wyoming and far southwestern South Dakota.

SDZ322-WYZ314>317-260200-
/O.CON.KUNR.FW.W.0021.240925T1800Z-240926T0200Z/
Fall River County Area-Northern Campbell-Southern Campbell-
Crook County Plains-Weston County Plains-
1250 AM MDT Wed Sep 25 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS 
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 314, 315, 316, 317, AND 322...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains and 322 Fall River County Area.

* WINDS...South 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
411 
WWUS83 KUNR 251920
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
120 PM MDT Wed Sep 25 2024

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THURSDAY FOR GUSTY 
WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST WYOMING PLAINS 
AND FAR SOUTHWEST SOUTH DAKOTA...
...RED FLAG WARNING IN EFFECT FROM 10 AM MDT /11 AM CDT/ TO 7 PM
MDT /8 PM CDT/ THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
ACROSS MUCH OF WESTERN INTO SOUTH CENTRAL SOUTH DAKOTA...

.Red flag conditions continue through early this evening across
the northeast Wyoming plains into far southwest South Dakota, 
with breezy southerly winds gusting to around 30 mph and relative 
humidity in the low to mid teens. Poor humidity recovery and 
breezy conditions at times can be expected across these areas
tonight.

Warmer and drier air spreads eastward on Thursday, with 
humidities dropping into the teens across most of western into 
south central South Dakota. Southwesterly winds will increase in 
most areas during the morning before turning northwesterly during 
the afternoon behind a cold front. Critical fire weather conditions
are expected across much of the area during the afternoon until 
around sunset.


SDZ321-323>327-329-331>334-261030-
/O.NEW.KUNR.FW.W.0022.240926T1600Z-240927T0100Z/
Southern Black Hills-Northern Foot Hills-Eastern Foot Hills-
Custer County Plains-Pine Ridge Area-Butte County Area-
West Central Plains-Haakon County Area-Badlands Area-
Bennett County Area-Mellette and Todd Counties-
120 PM MDT Wed Sep 25 2024 /220 PM CDT Wed Sep 25 2024/

...RED FLAG WARNING IN EFFECT FROM 10 AM MDT /11 AM CDT/ TO 7 PM
MDT /8 PM CDT/ THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 321, 323, 324, 325, 326, 327, 329, 331,
332, 333, AND 334...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM MDT /11 AM CDT/ to 7 PM MDT /8 PM CDT/
Thursday.

* AFFECTED AREA...Fire Weather Zones 321 Southern Black Hills, 
  323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer 
  County Plains, 326 Pine Ridge Area, 327 Butte County Area, 329 
  West Central Plains, 331 Haakon County Area, 332 Badlands 
  Area, 333 Bennett County Area and 334 Mellette and Todd 
  Counties.

* WINDS...Southwest 10 to 20 mph becoming northwest 10 to 25 mph
  during the afternoon. Gusts of 25 to 40 mph in most areas during
  the late morning and afternoon.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ322-WYZ314>317-261030-
/O.EXT.KUNR.FW.W.0021.000000T0000Z-240927T0100Z/
Fall River County Area-Northern Campbell-Southern Campbell-
Crook County Plains-Weston County Plains-
120 PM MDT Wed Sep 25 2024

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, 317, AND 322...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains and 322 Fall River County Area.

* WINDS...South to southwest 10 to 20 mph with gusts to around 30
  mph through early Thursday. Winds becoming northwest 10 to 20
  mph with gusts to around 30 mph during the midday and afternoon
  hours on Thursday. 

* RELATIVE HUMIDITY...As low as 11 percent this afternoon and as
  low as 9 percent Thursday afternoon. Poor humidity recovery can
  be expected tonight. 

* IMPACTS...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
758 
WWUS83 KUNR 260722
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
122 AM MDT Thu Sep 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING 
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEASTERN 
WYOMING PLAINS AND FAR SOUTHWESTERN SOUTH DAKOTA...

 ...RED FLAG WARNING IN EFFECT FROM 10 AM MDT /11 AM CDT/ TO 7 PM
MDT /8 PM CDT/ TODAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
ACROSS ALL OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...

.Warmer and drier air will spread across all of northeastern 
Wyoming and western and south central South Dakota today, with 
relative humidity dropping into the teens. Southwesterly winds 
will increase in many locations during the morning before turning 
northwesterly during the late morning and afternoon behind a cold 
front. Critical fire weather conditions are expected until around 
sunset.

SDZ328-330-335-270100-
/O.EXA.KUNR.FW.W.0022.240926T1600Z-240927T0100Z/
Perkins County-Ziebach County-Tripp County-
122 AM MDT Thu Sep 26 2024 /222 AM CDT Thu Sep 26 2024/

...RED FLAG WARNING IN EFFECT FROM 10 AM MDT /11 AM CDT/ THIS
MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 328, 330, AND 335...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM MDT /11 AM CDT/ this morning to 7 PM MDT /8 PM
CDT/ this evening.

* AFFECTED AREA...Fire Weather Zones 328 Perkins County, 330 
  Ziebach County and 335 Tripp County.

* WINDS...Northwest 10 to 20 mph with gusts to around 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ322-WYZ314>317-270100-
/O.CON.KUNR.FW.W.0021.000000T0000Z-240927T0100Z/
Fall River County Area-Northern Campbell-Southern Campbell-
Crook County Plains-Weston County Plains-
122 AM MDT Thu Sep 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
314, 315, 316, 317, AND 322...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains and 322 Fall River County Area.

* WINDS...West 10 to 20 mph with gusts to around 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ321-323>327-329-331>334-270100-
/O.CON.KUNR.FW.W.0022.240926T1600Z-240927T0100Z/
Southern Black Hills-Northern Foot Hills-Eastern Foot Hills-
Custer County Plains-Pine Ridge Area-Butte County Area-
West Central Plains-Haakon County Area-Badlands Area-
Bennett County Area-Mellette and Todd Counties-
122 AM MDT Thu Sep 26 2024 /222 AM CDT Thu Sep 26 2024/

...RED FLAG WARNING IN EFFECT FROM 10 AM MDT /11 AM CDT/ THIS 
MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS AND 
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 321, 323, 324, 325, 
326, 327, 329, 331, 332, 333, AND 334...

* AFFECTED AREA...Fire Weather Zones 321 Southern Black Hills, 
  323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer 
  County Plains, 326 Pine Ridge Area, 327 Butte County Area, 329 
  West Central Plains, 331 Haakon County Area, 332 Badlands 
  Area, 333 Bennett County Area and 334 Mellette and Todd 
  Counties.

* WINDS...Southwest 10 to 20 mph, becoming northwest 15 to 20 mph
  during the late morning and afternoon with gusts of 25 to 40 
  mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
925 
WWUS83 KUNR 260728
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
128 AM MDT Thu Sep 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEASTERN
WYOMING PLAINS AND FAR SOUTHWESTERN SOUTH DAKOTA...

...RED FLAG WARNING IN EFFECT FROM 10 AM MDT /11 AM CDT/ TO 7 PM
MDT /8 PM CDT/ TODAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
ACROSS THE PLAINS OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...

.Warmer and drier air will spread across the plains of 
northeastern Wyoming and western and south central South Dakota 
today, with relative humidity dropping into the teens. 
Southwesterly winds will increase in many locations during the 
morning before turning northwesterly during the late morning and 
afternoon behind a cold front. Critical fire weather conditions 
are expected until around sunset.

SDZ322-WYZ314>317-270100-
/O.CON.KUNR.FW.W.0021.000000T0000Z-240927T0100Z/
Fall River County Area-Northern Campbell-Southern Campbell-
Crook County Plains-Weston County Plains-
128 AM MDT Thu Sep 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, 317, AND 322...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains and 322 Fall River County Area.

* WINDS...West 10 to 20 mph with gusts to around 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ321-323>335-270100-
/O.CON.KUNR.FW.W.0022.240926T1600Z-240927T0100Z/
Southern Black Hills-Northern Foot Hills-Eastern Foot Hills-
Custer County Plains-Pine Ridge Area-Butte County Area-
Perkins County-West Central Plains-Ziebach County-
Haakon County Area-Badlands Area-Bennett County Area-
Mellette and Todd Counties-Tripp County-
128 AM MDT Thu Sep 26 2024 /228 AM CDT Thu Sep 26 2024/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MDT /11 AM CDT/
THIS MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 321, 323, 324,
325, 326, 327, 328, 329, 330, 331, 332, 333, 334, AND 335...

* AFFECTED AREA...Fire Weather Zones 321 Southern Black Hills, 
  323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer 
  County Plains, 326 Pine Ridge Area, 327 Butte County Area, 328 
  Perkins County, 329 West Central Plains, 330 Ziebach County, 
  331 Haakon County Area, 332 Badlands Area, 333 Bennett County 
  Area, 334 Mellette and Todd Counties and 335 Tripp County.

* WINDS...Southwest 10 to 20 mph, becoming northwest 15 to 20 
  mph during the late morning and afternoon with gusts of 25 to 
  40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
125 
WWUS83 KUNR 261932
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
132 PM MDT Thu Sep 26 2024

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ TODAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY ACROSS MUCH OF NORTHEAST 
WYOMING AS WELL AS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...

.Unseasonably hot and dry air is in place, with breezy west to 
northwest winds across northeast Wyoming and western South Dakota 
and gusty south to southwest winds over south central South 
Dakota. Red flag or near red flag conditions will continue this 
afternoon across much of the area. Conditions will start to slowly
improve around sunset. 

SDZ322-WYZ314>317-270100-
/O.CON.KUNR.FW.W.0021.000000T0000Z-240927T0100Z/
Fall River County Area-Northern Campbell-Southern Campbell-
Crook County Plains-Weston County Plains-
132 PM MDT Thu Sep 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, 317, AND 322...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains and 322 Fall River County Area.

* WINDS...West to northwest 10 to 20 mph with gusts to around 30
  mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ321-323>335-270100-
/O.CON.KUNR.FW.W.0022.000000T0000Z-240927T0100Z/
Southern Black Hills-Northern Foot Hills-Eastern Foot Hills-
Custer County Plains-Pine Ridge Area-Butte County Area-
Perkins County-West Central Plains-Ziebach County-
Haakon County Area-Badlands Area-Bennett County Area-
Mellette and Todd Counties-Tripp County-
132 PM MDT Thu Sep 26 2024 /232 PM CDT Thu Sep 26 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 321, 323, 324, 325, 326, 327, 328, 329, 330, 331,
332, 333, 334, AND 335...

* AFFECTED AREA...Fire Weather Zones 321 Southern Black Hills, 
  323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer 
  County Plains, 326 Pine Ridge Area, 327 Butte County Area, 328 
  Perkins County, 329 West Central Plains, 330 Ziebach County, 
  331 Haakon County Area, 332 Badlands Area, 333 Bennett County 
  Area, 334 Mellette and Todd Counties and 335 Tripp County.

* WINDS...West to northwest 10 to 20 mph with gusts up to 35 mph.
  South to southwest 15 to 25 mph with gusts to 40 mph across 
  south central South Dakota. 

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
919 
WWUS83 KUNR 270046
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
646 PM MDT Thu Sep 26 2024

SDZ322-WYZ314>317-270200-
/O.EXP.KUNR.FW.W.0021.000000T0000Z-240927T0100Z/
Fall River County Area-Northern Campbell-Southern Campbell-
Crook County Plains-Weston County Plains-
646 PM MDT Thu Sep 26 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, 317, AND 322...

Relative humidities will rise while winds decrease through the
evening and overnight hours.

$$

SDZ321-323>335-270200-
/O.EXP.KUNR.FW.W.0022.000000T0000Z-240927T0100Z/
Southern Black Hills-Northern Foot Hills-Eastern Foot Hills-
Custer County Plains-Pine Ridge Area-Butte County Area-
Perkins County-West Central Plains-Ziebach County-
Haakon County Area-Badlands Area-Bennett County Area-
Mellette and Todd Counties-Tripp County-
646 PM MDT Thu Sep 26 2024 /746 PM CDT Thu Sep 26 2024/

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 321, 323, 324, 325, 326, 327, 328, 329, 330, 331,
332, 333, 334, AND 335...

Relative humidities will rise while winds decrease through the
evening and overnight hours.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Sep 24, 12:36 PM MDT, 3 minutes earlier. Its key messages:

  • -Dry weather with much warmer than average temperatures -Elevated to near critical fire weather conditions, especially Wednesday and Thursday.
Area forecast discussion, Sep 24, 12:36 PM MDT, 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1236 PM MDT Tue Sep 24 2024

.KEY MESSAGES...

-Dry weather with much warmer than average temperatures

-Elevated to near critical fire weather conditions, especially
 Wednesday and Thursday.

&&

.DISCUSSION...(This Evening Through Tuesday)
Issued at 1232 PM MDT Tue Sep 24 2024

Mean ridging can be expected through the rest of the week with
temps trending well above normal. Hot conds expected Wed and Thur
with temps well into the 80s and 90s under breezy southerly flow,
with dry weather. Near record to record high temperatures are
expected for parts of northeast WY tomorrow with highs in the mid
to upper 90s forecast. Cool front will move through Thur, with
temps dropping back into the 80s and few low 90s through Sun.
Pattern becomes unsettled next week as a series of stronger
impulses move through the northern stream. Expect that a strong
cold front will move through the region sometime early next week,
possibly with some rain and maybe high elevation snow. However,
confidence in pattern evolution and details remain quite low given
inconsistencies from model to model and run to run (also
indicated well in ensemble spread) likely the result of downstream
upper flow blocking tendencies. Any cool spell next week will
likely be short lived given strong tendencies for the western NOAM
ridge to rebuild.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1031 AM MDT Tue Sep 24 2024

VFR conditions are expected through the TAF period.

&&

.FIRE WEATHER...
Issued At 1232 PM MDT Tue Sep 24 2024

Temperatures will be much warmer than average through the rest of
the week, resulting in continued elevated fire weather
conditions. Near critical to critical conditions are expected
Wednesday and Thursday due to low relative humidity and breezy to
windy conditions. A red flag warning is in effect for portions of
northeast WY Wed. No precipitation chances are expected through
the rest of the week.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon to 8 PM MDT Wednesday for SDZ322.
WY...Red Flag Warning from noon to 8 PM MDT Wednesday for WYZ314>317.
&&

DISCUSSION/KEY MESSAGES...JC
AVIATION...Wong
FIRE WEATHER...JC
Hazardous weather outlook, Sep 24, 3:53 AM MDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
353 AM MDT Tue Sep 24 2024

SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ054>060-
251000-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
353 AM MDT Tue Sep 24 2024 /453 AM CDT Tue Sep 24 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

With warming temperatures, decreasing relative humidity, and
breezy winds, fire weather conditions will be elevated Wednesday
and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Red Flag Warnings in Wyoming, 2024Red Flag Warnings in South Dakota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.